Arkansas, 2018

Flash Flooding in Arkansas, February 21 to 23, 2018

February 21 to 23, 2018 · NWS SHV · 11 events in 6 counties and zones

An upper level low pressure system progressed east southeast from the Pacific Northwest into the Central and Southern Rockies on the morning of February 20th, reinforcing a cold front slowly southeast into Southeast Oklahoma, Northeast Texas, and Southwest Arkansas during the early morning hours of February 21st. A deep southwest flow aloft was present along and behind the front across the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level low pressure system progressed east southeast from the Pacific Northwest into the Central and Southern Rockies on the morning of February 20th, reinforcing a cold front slowly southeast into Southeast Oklahoma, Northeast Texas, and Southwest Arkansas during the early morning hours of February 21st. A deep southwest flow aloft was present along and behind the front across the Southern Plains and Mississippi Valley, with weak embedded disturbances in the flow helping to enhance the development of scattered to numerous showers and thunderstorms along and behind the front. A warm, moist, and weakly unstable air mass spread north ahead of the front into Northeast Texas, Southeast Oklahoma, Southwest Arkansas, and North Louisiana, with the southwest flow aloft tapping into the subtropical jet, thus transporting Pacific moisture northeast along and behind the front. Periods of moderate to at times, heavy rainfall fell along and behind the front across Southwest Arkansas during the evening hours on the 20th through much of the 21st before gradually diminishing during the late evening hours. However, additional periods of moderate to heavy rain spread across much of Southwest Arkansas on February 22nd north of the cold front, and continued through the morning hours on the 23rd. Widespread rainfall amounts of four to in excess of eight inches fell across much of Southwest Arkansas during this 3 day period, resulting in widespread flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 21, 12:20 PM CST, 11 minutes earlier.

Area forecast discussion, Feb 21, 12:20 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1220 PM CST Wed Feb 21 2018

.AVIATION...
For the 21/18Z TAF period, widespread convection continues across
all sites this afternoon with a cold front bisecting the region as
winds have just now shifted at LFK/MLU. Heavy shwrs and tstms will
persist along and ahead of the front with mainly light to moderate
shwrs behind the front. IFR/LIFR cigs will be common throughout
the period with vsbys fluctuating from MVFR/IFR between rounds of
heavier convection. North winds behind the front will be gusty at
times with speeds from 10-15 kts and higher gusts this afternoon.
Speeds will subside somewhat after 22/00Z to less than 10 kts with
shwrs also beginning to decrease in intensity. The cold front will
eventually stall out across our far southern sections and slowly
lift back northward later on Thursday with additional convection.
No improvement in cigs is expected through the end of the period.

/19/

&&

.PREV DISCUSSION... /issued 1053 AM CST Wed Feb 21 2018/

DISCUSSION...
The cold front continues to gradually shift SE across N LA this
morning, and extends from just SE of a CXO, to JAS, to N of a IER,
to just E of RSN and BQP line as of 1630Z. Ahead of this front,
MUCapes have increased to 500-1000 J/KG over the SE sections of
Ncntrl LA, with 0-1km helicities having increased to 150-200
m2/s2, which has been enhanced by the backing of the low level
winds ahead of the front allowing for some persistent mini
supercells across the warm sector over Cntrl LA. Thus, an isolated
tornado threat can not be ruled out over this area, with the
HRRR having initialized well and has the convection expanding NE
along/ahead of the front through the afternoon. Thus, have
coordinated TOR watch #3 with SPC and WFOs LCH and JAN for these
areas through 23Z. Radar analysis has also indicated persistent
training along the TX/LA border where this strong convection has
continued to ride just ahead of the front, with the HRRR also
suggesting a rather broad swath of 2-4 inch rains with isolated 6+
inches possible especially as the front should begin to slow and
eventually stall out later this afternoon from lower Toledo Bend
NE into the SE sections of Ncntrl LA. For this reason, have
expanded the Flash Flood Watch to encompass the remainder of the
CWA through 12Z Thursday.

Meanwhile, rather NW, mosaic radar imagery indicates that rain
rates have begun to taper NW of the I-30 corridor into SE OK late
this morning, as a deeper wedge of drier air have begun to entrain
NE, although this may be temporary as overrunning begins to spread
back N over these areas, adding to the impressive 3-5+ inch totals
that has already fallen since Tuesday afternoon. Given this, and
the fact that flash flooding continues across McCurtain County OK,
will leave the Watch in effect through the 12Z Thursday
expiration, although the short term progs suggest that additional
dry air entrainment will spread NE over these areas later this
evening, thus tapering the rainfall rates.

Max temps will be a tough call given the shallow nature of the
post-frontal air mass, with the NAM 2M temps in reasonable
agreement with the ongoing trends, with the potential for some of
the warmer air to spread back W as the overrunning increases later
today. Did scale back temps significantly this afternoon across NE
TX/SE OK/SW AR in wake of the front, with temps expected to fall
into the 40s over Srn AR this afternoon.

Will address the potential for additional flooding over the next
few days in the afternoon discussion. Zone update already
out...grids will be available shortly.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  62  51  62  61 / 100 100  70  70
MLU  73  54  72  64 / 100 100  80  40
DEQ  49  44  56  52 / 100  80  70  90
TXK  54  45  56  56 / 100 100  60  90
ELD  60  46  60  60 / 100 100  80  70
TYR  52  44  56  56 / 100  80  70  90
GGG  55  49  59  59 / 100  90  70  90
LFK  64  53  66  64 / 100  90  70  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through late tonight for ARZ050-051-059>061-
     070>073.

LA...Flash Flood Watch through late tonight for LAZ001>006-010>014-
     017>022.

OK...Flash Flood Watch through late tonight for OKZ077.

TX...Flash Flood Watch through late tonight for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

19/15
Hazardous weather outlook, Feb 21, 12:03 PM CST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1203 PM CST Wed Feb 21 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-221200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-McCurtain-Bowie-
Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-
Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
1203 PM CST Wed Feb 21 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Periods of moderate to heavy rainfall will continue this afternoon
and tonight over much of the region, as a series of upper level
disturbance shift northeast across the area behind a cold front
that will become stationary over Southwest and Central Louisiana.
Additional rainfall amounts of one to three inches are possible,
which is in addition to the widespread two to four inches that has
already fallen since Tuesday afternoon. Given this additional rain
falling over already saturated grounds, flash flooding will remain
possible. The rains are expected to diminish over much of
Northeast Texas, Southeast Oklahoma, and portions of Southwest
Arkansas late tonight, thus easing the flash flood threat.
However, the flood threat will linger overnight across Deep East
Texas, North Louisiana, and Southcentral Arkansas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

The cold front will begin to slowly lift back north as a warm
front Thursday across East Texas and North Louisiana before
becoming stationary Thursday night. This boundary will continue to
focus periods of showers and isolated thunderstorms along and to
its north across extreme Northeast Texas, North Louisiana,
Southwest Arkansas and Southeast Oklahoma, which will increase
during the afternoon and overnight hours as additional upper level
disturbances shift northeast along the front. Thus, the flood
threat may increase over these areas Thursday night and Friday
before diminishing late in the day as the front begins to lift
north out of the area. However, the parent upper level trough
and associated cold front will quickly move through the region,
which may result in a renewed threat for heavy rainfall and flash
flooding, along with the threat for strong to severe thunderstorms
which will progress east across the region Saturday afternoon and
evening. The severe and heavy rainfall threat will diminish from
west to east Saturday evening with the frontal passage.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, skywarn networks, and amateur
radio operators, may be needed through tonight for rainfall and
flash flooding reports.

LAZ018>022-221200-
Natchitoches-Winn-Grant-Caldwell-La Salle-
1203 PM CST Wed Feb 21 2018

This Hazardous Weather Outlook is for portions of north central
Louisiana and northwest Louisiana.

.DAY ONE...This Afternoon and Tonight...

Scattered strong to severe thunderstorms will be possible this
afternoon over the southeast sections of Northcentral Louisiana,
near and south of a cold front that will slowly sink south into
Central Louisiana. Damaging winds and isolated tornadoes will be
possible, but the threat for flash flooding will exist as well as
these storms move repeatedly over the same areas. Rainfall amounts
of 2 to 4 inches, with isolated higher amounts in excess of 6
inches, will be possible this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

The cold front will begin to slowly lift back north as a warm
front Thursday across East Texas and North Louisiana before
becoming stationary Thursday night. Warmer and more humid air will
return to the southeast sections of Northcentral Louisiana
Thursday, with the threat for heavy rainfall and flash flooding
greatly diminished through Friday. However, the parent upper
level trough and associated cold front will quickly move through
the region Saturday, which may result in a renewed threat for
heavy rainfall and flash flooding, along with the threat for
strong to severe thunderstorms which will progress east across the
region during the afternoon and evening. The severe and heavy
rainfall threat will diminish from west to east Saturday evening
with the frontal passage.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, skywarn networks, and amateur
radio operators, may be needed through tonight for severe weather, rainfall
and flash flooding reports.

15

In the hours before

Special weather statement, Feb 21, 10:34 AM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1034 AM CST WED FEB 21 2018

LAZ018>020-211715-
Winn LA-Natchitoches LA-Grant LA-
1034 AM CST WED FEB 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT...SOUTHEASTERN
NATCHITOCHES AND SOUTHWESTERN WINN PARISHES UNTIL 1115 AM CST...

At 1034 AM CST, Doppler radar was tracking a strong thunderstorm near
Flatwoods, or 7 miles northwest of Lena, moving northeast at 55 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Colfax, Montgomery, Cloutierville, Melrose, Lake Iatt, Chopin, Aloha,
Williana and Gorum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 500 PM CST for north central
and northwestern Louisiana.

LAT...LON 3144 9314 3180 9286 3165 9251 3146 9271
      3147 9271 3147 9270 3149 9270 3152 9272
      3148 9276 3143 9284 3142 9285 3142 9287
      3139 9289 3139 9291 3137 9292 3137 9295
      3135 9295
TIME...MOT...LOC 1634Z 212DEG 48KT 3150 9288

20
Local storm report, Feb 21, 11:07 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1107 AM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      3 ENE SHREVEPORT        32.48N 93.75W
02/21/2018                   CADDO              LA   PUBLIC

            WATER OVER THE ROAD.

&&

AS
Special weather statement, Feb 21, 11:23 AM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1123 AM CST WED FEB 21 2018

LAZ020-211800-
Grant LA-
1123 AM CST WED FEB 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANT PARISH UNTIL NOON
CST...

At 1123 AM CST, Doppler radar was tracking a strong thunderstorm near
Colfax, or 9 miles northeast of Lena, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Colfax, Dry Prong, Lake Iatt, Williana and Bentley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 500 PM CST for north central
and northwestern Louisiana.

LAT...LON 3147 9269 3148 9270 3149 9270 3151 9272
      3152 9272 3155 9276 3156 9275 3156 9276
      3171 9273 3171 9262 3172 9262 3164 9238
      3142 9258
TIME...MOT...LOC 1723Z 209DEG 23KT 3154 9263

20
Local storm report, Feb 21, 12:18 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1218 PM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      9 S ATLANTA             31.68N 92.72W
02/21/2018                   GRANT              LA   LAW ENFORCEMENT

            GRANT PARISH SHERIFF IS REPORTING WATER OVER
            SEVERAL ROADS IN THE WESTERN PORTION OF THE
            PARISH.

&&

PALMER
Local storm report, Feb 21, 12:20 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1220 PM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     FLASH FLOOD      1 NW DRY PRONG          31.59N 92.54W
02/21/2018                   GRANT              LA   LAW ENFORCEMENT

            GRANT PARISH SHERIFF IS REPORTING WATER OVER
            SEVERAL ROADS IN THE CENTRAL PART OF THE
            PARISH.

&&

PALMER
Local storm report, Feb 21, 12:30 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1230 PM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     FLASH FLOOD      6 SE WINNFIELD          31.87N 92.56W
02/21/2018                   WINN               LA   LAW ENFORCEMENT

            WATER OVER HIGHWAY 472 NEAR THE CREEK.

&&

PALMER

The radar

The Shreveport radar (KSHV), 109 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

11 flash flood. Local standard time, as filed.

Flash Flood, Miller

When
February 21, 12:31 PM CST to 2:30 PM CST
Where
Miller County, 0.84 mi S of Texarkana to 1.43 mi S of Texarkana
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.418, -94.051

High water across South State Line Road in Texarkana.

Flash Flood, Lafayette

When
February 21, 1:30 PM CST to 2:30 PM CST
Where
Lafayette County, 1.74 mi NNE of State Line to 1.35 mi NE of State Line
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.072, -93.515

High water over Highway 53.

Flash Flood, Hempstead

When
February 21, 1:35 PM CST to 2:30 PM CST
Where
Hempstead County, 1.25 mi SSW of Tokio to 1.91 mi NE of Wallaceburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.984, -93.761

High water over several roads throughout Hempstead County.

Flash Flood, Miller

When
February 21, 1:40 PM CST to 2:30 PM CST
Where
Miller County, 3.07 mi WNW of Mt Pleasant to 6.58 mi NW of Homan
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.382, -94.031

High water across several roads throughout Miller County, including County Road 10, County Road 17, County Road 21, and County Road 68/Goodson Lane.

Flash Flood, Columbia

When
February 21, 1:50 PM CST to 2:30 PM CST
Where
Columbia County, 2.37 mi SSE of New Hope to 2.86 mi SSE of New Hope
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.068, -93.216

High water over County Road 9.

Flash Flood, Hempstead

When
February 21, 4:30 PM CST to 5:45 PM CST
Where
Hempstead County, 1.66 mi WNW of Center Pt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.511, -93.645

High water over County Road 5 near the Spring Hill community.

Flash Flood, Nevada

When
February 21, 4:30 PM CST to 5:45 PM CST
Where
Nevada County, 1.61 mi SSW of Dian to 1.82 mi SSW of Dian
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.779, -93.413

High water over Highway 67 at County Road 48.

Flash Flood, Hempstead

When
February 21, 4:45 PM CST to 5:45 PM CST
Where
Hempstead County, 3.2 mi NNW of Rocky Mound to 3.07 mi N of Rocky Mound
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.713, -93.550

High water over County Road 243.

Flash Flood, Miller

When
February 22, 1:51 PM CST to 4:00 PM CST
Where
Miller County, 4.37 mi NE of Fouke to 4.3 mi NE of Fouke
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
33.315, -93.826

County Road 22 closed between County Road 249 and County Road 10 due to flooding.

Flash Flood, Nevada

When
February 23, 5:00 AM CST to 9:30 AM CST
Where
Nevada County, 4.82 mi WNW of Reader to 4.45 mi NW of Reader
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.793, -93.159

Highway 53 north of Bluff City was closed due to flooding.

Flash Flood, Howard

When
February 23, 6:00 AM CST to 9:30 AM CST
Where
Howard County, 1.79 mi N of Mineola to 1.89 mi S of Nashville Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.345, -94.036

Several roads were closed throughout Howard County due to flooding, including the bridge over the Saline River near Umpire, and near creeks in Center Point and just southwest of Nashville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 733235, 733238, 733239, 733245, 733246, 733247, 733248, 733249, 733251, 733252, 733253.